Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 24, NWS Charleston, WV

June 16, 2003Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 16, 2003, 9:19 AM EDT for Kanawha County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 9:19 AM EDT (13:19 UTC)
Expired
Jun 16, 2003, 12:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 161328
FFWRLX
WVC039-161600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
919 AM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA HAS BEEN EXTENDED UNTIL NOON...

* UNTIL NOON EDT...

* NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN FROM 
CHARLESTON TO THE VICINITY OF PINCH.  RAINFALL AMOUNTS IN SOME 
PLACES OF 3 TO 5 INCHES WILL BE RECEIVED BEFORE THE RAIN TAPPERS OFF 
DURING THE LATE MORNING HOURS.  

* PERSONS IN AND NEAR COMMUNITIES FROM CHARLESTON TO PINCH WILL 
EXPERIENCE MAJOR FLOODING PROBLEMS WITH CONTINUED QUICK RISES 
THROUGHOUT THE MORNING.  STREAMS AND CREEKS IMPACTED WILL 
INCLUDE...MILL CREEK...INDIAN CREEK...ELK TWO MILE AND BAKER CREEK.

--CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:30 AM EDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 16, 3:30 AM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT MON JUN 16 2003

********************************************************************
330 AM EDT MON JUN 16 2003

TODAY AND TONIGHT...
SIMILAR SITUATION TONIGHT AS IT WAS THIS TIME LAST NIGHT.  WE REMAIN
IN SAME WARM AND MOIST AIRMASS WITH PW/S WELL OVER 1.5 INCHES.  ONE
DIFFERENCE IS THAT SOME DRIER AIR HAS MOVED INTO THE NORTHERN PART
OF THE AREA AS DEWPOINTS ARE AROUND 60 AND UPPER 50S ACROSS NORTHERN
FRINGES OF CWA.  RADAR CURRENTLY INDICATING SCATTERED SHOWERS ONCE
AGAIN ACROSS SOUTHERN CWA AND PARTS OF SOUTHEAST OHIO.

LOOKING AT YET ANOTHER DAY OF RAIN AND POTENTIAL PROBLEMS DEPENDING
ON WHERE ORGANIZATION TAKES PLACE.  WITH FRONTAL BOUNDARY ACROSS
NORTHERN CWA AND WEAK UPPER ENERGY EXPECTED TO MOVE INTO REGION
TODAY FROM SOUTHWEST...HAVE GRADIENT IN POP FIELD FROM NORTHEAST TO
SOUTHWEST WITH CHANCE POPS IN NORTHEAST TO LIKELY SOUTHWEST.
GRADUALLY LOWER POPS TO CHANCE ALL LOCATIONS OVERNIGHT WITH LOSS OF
DAYTIME HEATING BUT THERE WILL CERTAINLY BE POTENTIAL FOR NOCTURNAL
SHOWERS.  AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE ALSO
EXTENDED CURRENT FLOOD WATCH UNTIL 4 AM TUES MORNING AS ANY
ORGANIZED SHOWERS AND THUNDERSTORMS COULD CAUSE PROBLEMS WITH
SATURATED GROUNDS.  THINK THERE IS POSSIBILITY FOR WATCH TO BE
EXTENDED INTO TUES BUT AT THIS TIME WITHIN THIS MESOSCALE DRIVEN
ENVIRONMENT DECIDED TO GO ONE DAY AT A TIME.

LEANED TOWARD THE WARMER FWC/MET GUIDANCE FOR TEMPS TODAY THINKING
THAT WITH A FEW BREAKS IN CLOUDS AND SUN WE COULD EASILY REACH UPPER
70S TO NEAR 80 AS WE WILL BE STARTING DAY IN UPPER 60S.  WENT
TOWARDS WARMER FWC/MET GUIDANCE FOR LOWS TONIGHT AS WELL THINKING
CLOUDS AND HIGH DEWPOINTS WILL KEEP TEMPS UP.

TUESDAY THROUGH SUNDAY...
MODELS IN REASONABLE AGREEMENT THAT A STRONG ENOUGH SHORT WAVE WILL
SWEEP ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...HELPING TO PUSH
OUT MUCH OF THE MID AND UPPER LEVEL MOISTURE CURRENTLY OVER THE
AREA.  BEFORE THIS HAPPENS...THIS FEATURE WILL ENHANCE CONVECTION
TUESDAY AND TUESDAY NIGHT.  A COLD FRONT WITH A STRONGER SHORT WAVE
WILL CROSS THE AREA THURSDAY WITH SCATTERED CONVECTION.  HIGH
PRESSURE WITH DRIER AND COOLER AIR FINALLY TAKES CONTROL FRIDAY
THROUGH THE WEEKEND. MOS GUIDANCE PROBABLY A TOUCH TOO HIGH GIVEN
THE ALL THE MOISTURE...CLOUDS AND IMPENDING CONVECTION THROUGH
WEDNESDAY. OTHERWISE...TEMPERATURE GUIDANCE FOLLOWED AS A GENERAL
RULE.

.RLX...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
KYZ101>103...KYZ105.
OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
OHZ075>076...OHZ083>087.

HC/JMV
********************************************************************
1005 PM EDT SUN JUN 15 2003

WILL UPDATE FORECAST TO LOWER WINDS TONIGHT AND MONDAY. WILL ALSO
ADJUST POPS BASED ON CURRENT RADAR TRENDS.

RPY
********************************************************************
135 PM EDT SUN JUN 15 2003

...TONIGHT AND MONDAY...

THE FLOOD WATCH FOR THE OVERNIGHT WILL CONTINUE...AS THE RADAR
INDICATING SCATTERED SHOWERS AND THUNDERSTORMS POPPING UP AT THIS
TIME.  LOW LEVEL MOISTURE IS STILL HIGH...HEAVY RAINFALL POSSIBLE
WITH THESE STORMS FOR TONIGHT.  THE PRECIPITATION WILL DECREASE FROM
NORTH TO SOUTH OVERNIGHT...SO THE CHANCE POPS ARE GOOD FOR THE NORTH
WITH LIKELY POPS SOUTH.  THE DRY FORECAST FOR THE WEST AS THE SYSTEM
PULLS AWAY FROM THE SOUTH AND EAST...CONTINUE SLIGHT CHANCE CENTRAL
AND NORTH...CHANCE POPS SOUTH WHICH IS CLOSER TO THE SYSTEM WITH
OVERRUNNING CONDITIONS AHEAD OF THE NEXT SYSTEM LATE MONDAY NIGHT
INTO TUESDAY.  TEMPERATURES ARE REASONABLE WITH MINOR CHANGES TO THE
HIGHS ON MONDAY.

...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...

IN LIGHT OF LATEST MODEL INFORMATION WITH LOW MOVING INTO THE
CENTRAL OHIO VALLEY ON TUESDAY...UPPED POPS AND LOWERED MAXIMUM
TEMPERATURES TO BE MORE IN LINE WITH MAV GUIDANCE...AS A RESULT OF
MORE CLOUDS AND PRECIPITATION SUGGESTED BY MODELS.  WILL NEED TO
MONITOR CLOSELY IF WE DONT GET ANY BREAKS IN RAINFALL MONDAY. MAY
FINALLY GET A BREAK IN THE RAIN BY THURSDAY.

...THURSDAY THROUGH SUNDAY...

AFTERNOON HIGHS NEAR 80 ACROSS THE LOWLANDS SEEM REASONABLE DURING
THIS TIME PERIOD.  THIS IS NEAR SEASONAL NORMS.  COLD FRONT PROGGED
TO COME THROUGH ON THURSDAY.  THIS FEATURE WILL WORK AS A
KICKER...TO PUSH OUT THE PESKY FRONTAL BOUNDARY THAT DOES NOT SEEM
TO WANT TO LEAVE.  THIS RESULTS IN A CHANGE IN THE TIMING OF THE
COLD FRONT...PUSHING IT UP A FEW HOURS.  HAD ORIGINALLY EXPECTED THE
FRONT TOWARDS FRIDAY.  AS FOR THE NEXT WEEKEND...HIGH PRESSURE WILL
SINK SOUTHWARD FROM THE UPPER GREAT LAKES REGION BEHIND THE COLD
FRONT.  THIS WILL KEEP DRY WEATHER IN THE FORECAST FOR SATURDAY AND
SUNDAY.

.END/ ELW/DB/KF
********************************************************************

In the hours before

Local storm report, Jun 16, 4:59 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0459 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    SISSONVILLE               WV   FLASH FLOOD
06/16/03   KANAWHA                        WATER REPORTED UP THE
                                          DOORS OF TRAILERS IN THE
                                          WOLFPEN AND SISSONVILLE
                                          AREAS.

HC
Local storm report, Jun 16, 5:00 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0500 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    PINCH                     WV   FLASH FLOOD
06/16/03   KANAWHA                        WATER COVERING COOPERS
                                          CREEK ROAD.

HC
Local storm report, Jun 16, 6:27 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0627 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    7 N CHARLESTON            WV   FLASH FLOOD
06/16/03   KANAWHA                        ROUTE 21 AT LEGG FORK
                                          SHUTDOWN DUE TO WATER
                                          COVERING THE ROAD.

HC
Special weather statement, Jun 16, 8:54 AM EDT, 25 minutes before
WVZ037-161400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
854 AM EDT MON JUN 16 2003

AT 854 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORM ACTIVITY IN NICHOLAS COUNTY...ESPECIALLY FROM DRENNEN
AND MOUNT LOOKOUT TO SUMMERSVILLE.

THESE THUNDERSTORMW WILL BRING LOCAL HEAVY RAIN OF AN INCH OR MORE
THIS MORNING WHICH WILL BRING RAPID RISES ON CREEKS AND STREAMS IN
THE VICINITY OF THE SUMMERVILLE LAKE RECREATIONAL AREA.

PERSONS LIVING OR CAMPING NEAR CREEKS AND STREAMS IN THIS REGION
SHOULD BE ON THE ALERT.  DO NOT ENTER OR TRY TO CROSS WATER OUT OF
THE BANKS OR ACROSS ROADWAYS.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:35 AM EDTFlash Flood WarningRLXKanawha115 min
Jun 16, 5:50 AM EDTFlash Flood WarningRLXKanawha115 min
Jun 16, 7:45 AM EDTFlash Flood WarningRLXKanawha75 min
Jun 16, 9:07 AM EDTFlash Flood WarningRLXNicholas3 hr
Jun 16, 10:30 AM EDTFlash Flood WarningRLXPocahontas3 hr
Jun 16, 5:03 PM EDTFlash Flood WarningRLXBoone3 hr
Jun 16, 5:07 PM EDTFlash Flood WarningRLXMingo3 hr
Jun 16, 5:17 PM EDTFlash Flood WarningRLXLogan3 hr
Jun 16, 5:36 PM EDTFlash Flood WarningRLXWayne3 hr
Jun 16, 5:43 PM EDTFlash Flood WarningRLXMason3 hr
Jun 16, 6:56 PM EDTFlash Flood WarningRLXPutnam3 hr
Jun 16, 7:00 PM EDTFlash Flood WarningRLXCabell3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.